Skip to main content Accessibility help
×
Home
Hostname: page-component-7bb4899584-4zdzh Total loading time: 0.432 Render date: 2023-01-26T23:26:14.795Z Has data issue: true Feature Flags: { "useRatesEcommerce": false } hasContentIssue true

An introduction to structural methods in permutation patterns

Published online by Cambridge University Press:  05 October 2010

Michael Albert
Affiliation:
Department of Computer Science University of Otago Dunedin New Zealand
Steve Linton
Affiliation:
University of St Andrews, Scotland
Nik Ruškuc
Affiliation:
University of St Andrews, Scotland
Vincent Vatter
Affiliation:
Dartmouth College, New Hampshire
Get access

Summary

Abstract

Structural methods as applied to the study of classical permutation pattern avoidance are introduced and described. These methods allow for more detailed study of pattern classes, answering questions beyond basic enumeration. Additionally, they frequently can be applied wholesale, producing results valid for a wide collection of pattern classes, rather than simply ad hoc application to individual classes.

Introduction

In the study of permutation patterns, the important aspects of permutations of [n] = {1, 2, …, n} are considered to be the relative order of both the argument and the value. Specifically, we study a partial order, denoted ≼ and called involvement, on the set of such permutations where π ∈ Sk is involved in σ ∈ Sn, i.e. π ≼ σ if, for some increasing function f : [k] → [n] and all 1 ≤ i < jk, σ(i) < σ(j) if and only if π(f(i)) < π(f(j)). This dry and uninformative definition is necessary to get us started, but the reader should certainly be aware that another definition of involvement is that some of the points in the graph of π can be erased so that what remains is the graph of σ (possibly with a non-uniform scale on both axes) – in other words the pattern of σ (its graph) occurs as part of the pattern of π.

Type
Chapter
Information
Permutation Patterns , pp. 153 - 170
Publisher: Cambridge University Press
Print publication year: 2010

Access options

Get access to the full version of this content by using one of the access options below. (Log in options will check for institutional or personal access. Content may require purchase if you do not have access.)

References

[1] M. H., Albert. Aspects of separability. Abstract for Permutation Patterns 2007.
[2] M. H., Albert and M. D., Atkinson. Simple permutations and pattern restricted permutations. Discrete Math., 300(1-3):1–15, 2005.Google Scholar
[3] M. H., Albert, M. D., Atkinson, and M., Klazar. The enumeration of simple permutations. J. Integer Seq., 6(4):Article 03.4.4, 18 pp., 2003.Google Scholar
[4] M. H., Albert, M. D., Atkinson, and N., Ruškuc. Regular closed sets of permutations. Theoret. Comput. Sci., 306(1-3):85–100, 2003.Google Scholar
[5] M. H., Albert, M., Elder, A., Rechnitzer, P., Westcott, and M., Zabrocki. On the Wilf-Stanley limit of 4231-avoiding permutations and a conjecture of Arratia. Adv. in Appl. Math., 36(2):95–105, 2006.Google Scholar
[6] M. H., Albert and S., Linton. Growing at a perfect speed. Combin. Probab. Comput., 18:301–308, 2009.Google Scholar
[7] M. H., Albert, S., Linton, and N., Ruškuc. The insertion encoding of permutations. Electron. J. Combin., 12(1):Research paper 47, 31 pp., 2005.Google Scholar
[8] R., Arratia. On the Stanley-Wilf conjecture for the number of permutations avoiding a given pattern. Electron. J. Combin., 6:Note, N1, 4 pp., 1999.Google Scholar
[9] M. D., Atkinson, M. J., Livesey, and D., Tulley. Permutations generated by token passing in graphs. Theoret. Comput. Sci., 178(1-2):103–118, 1997.Google Scholar
[10] M. D., Atkinson, M. M., Murphy, and N., Ruškuc. Partially well-ordered closed sets of permutations. Order, 19(2):101–113, 2002.Google Scholar
[11] M. D., Atkinson and T., Stitt. Restricted permutations and the wreath product. Discrete Math., 259(1-3):19–36, 2002.Google Scholar
[12] S., Bacchelli, E., Barcucci, E., Grazzini, and E., Pergola. Exhaustive generation of combinatorial objects by ECO. Acta Inform., 40(8):585–602, 2004.Google Scholar
[13] C., Banderier, M., Bousquet-Mélou, A., Denise, P., Flajolet, D., Gardy, and D., Gouyou-Beauchamps. Generating functions for generating trees. Discrete Math., 246(1-3):29–55, 2002.Google Scholar
[14] E., Barcucci, A., Del Lungo, E., Pergola, and R., Pinzani. From Motzkin to Catalan permutations. Discrete Math., 217(1-3):33–49, 2000.Google Scholar
[15] E., Barcucci, A., Del Lungo, E., Pergola, and R., Pinzani. Permutations avoiding an increasing number of length-increasing forbidden subsequences. Discrete Math. Theor. Comput. Sci., 4(1):31–44, 2000.Google Scholar
[16] M., Bousquet-Mélou. Four classes of pattern-avoiding permutations under one roof: generating trees with two labels. Electron. J. Combin., 9(2):Research paper 19, 31 pp., 2003.Google Scholar
[17] R., Brignall. Wreath products of permutation classes. Electron. J. Combin., 14(1):Research paper 46, 15 pp., 2007.Google Scholar
[18] R., Brignall, S., Huczynska, and V., Vatter. Decomposing simple permutations, with enumerative consequences. Combinatorica, 28:385–400, 2008.Google Scholar
[19] R., Brignall, S., Huczynska, and V., Vatter. Simple permutations and algebraic generating functions. J. Combin. Theory Ser. A, 115(3):423–441, 2008.Google Scholar
[20] R., Brignall, N., Ruškuc, and V., Vatter. Simple permutations: decidability and unavoidable substructures. Theoret. Comput. Sci., 391(1–2):150–163, 2008.Google Scholar
[21] N., Chomsky and M. P., Schützenberger. The algebraic theory of context-free languages. In Computer programming and formal systems, pages 118–161. North-Holland, Amsterdam, 1963.Google Scholar
[22] T., Chow and J., West. Forbidden subsequences and Chebyshev polynomials. Discrete Math., 204(1-3):119–128, 1999.Google Scholar
[23] E., Duchi, J.-M., Fedou, and S., Rinaldi. From object grammars to ECO systems. Theoret. Comput. Sci., 314(1-2):57–95, 2004.Google Scholar
[24] P., Erdős and G., Szekeres. A combinatorial problem in geometry. Compos. Math., 2:463–470, 1935.Google Scholar
[25] P., Flajolet and R., Sedgewick. Analytic combinatorics. Cambridge University Press, Cambridge, 2009.Google Scholar
[26] I. P., Goulden and D. M., Jackson. Combinatorial enumeration. Dover Publications Inc., Mineola, NY, 2004.Google Scholar
[27] O., Guibert, E., Pergola, and R., Pinzani. Vexillary involutions are enumerated by Motzkin numbers. Ann. Comb., 5(2):153–147, 2001.Google Scholar
[28] J. E., Hopcroft and J. D., Ullman. Introduction to automata theory, languages, and computation. Addison-Wesley Publishing Co., Reading, Mass., 1979. Addison-Wesley Series in Computer Science.Google Scholar
[29] S., Huczynska and V., Vatter. Grid classes and the Fibonacci dichotomy for restricted permutations. Electron. J. Combin., 13:Research paper 54, 14 pp., 2006.Google Scholar
[30] T., Kaiser and M., Klazar. On growth rates of closed permutation classes. Electron. J. Combin., 9(2):Research paper 10, 20 pp., 2003.Google Scholar
[31] D. E., Knuth. The art of computer programming. Vol. 1: Fundamental algorithms. Addison-Wesley Publishing Co., Reading, Mass., 1969.Google Scholar
[32] D., Kremer and W. C., Shiu. Finite transition matrices for permutations avoiding pairs of length four patterns. Discrete Math., 268(1-3):171–183, 2003.Google Scholar
[33] M., Lipson. Completion of the Wilf-classification of 3-5 pairs using generating trees. Electron. J. Combin., 13(1):Research paper 31, 19 pp., 2006.Google Scholar
[34] T., Mansour and A., Vainshtein. Restricted 132-avoiding permutations. Adv. in Appl. Math., 26(3):258–269, 2001.Google Scholar
[35] A., Marcus and G., Tardos. Excluded permutation matrices and the Stanley-Wilf conjecture. J. Combin. Theory Ser. A, 107(1):153–160, 2004.Google Scholar
[36] V., Vatter. Permutation classes of every growth rate above 2.48188. Mathematika, 56:182–192, 2010.Google Scholar
[37] V., Vatter. Small permutation classes. arXiv:0712.4006v2 [math.CO].
[38] V., Vatter. Finitely labeled generating trees and restricted permutations. J. Symbolic Comput., 41(5):559–572, 2006.Google Scholar
[39] J., West. Generating trees and the Catalan and Schröder numbers. Discrete Math., 146(1-3):247–262, 1995.Google Scholar
[40] J., West. Generating trees and forbidden subsequences. Discrete Math., 157(1-3):363–374, 1996.Google Scholar

Save book to Kindle

To save this book to your Kindle, first ensure coreplatform@cambridge.org is added to your Approved Personal Document E-mail List under your Personal Document Settings on the Manage Your Content and Devices page of your Amazon account. Then enter the ‘name’ part of your Kindle email address below. Find out more about saving to your Kindle.

Note you can select to save to either the @free.kindle.com or @kindle.com variations. ‘@free.kindle.com’ emails are free but can only be saved to your device when it is connected to wi-fi. ‘@kindle.com’ emails can be delivered even when you are not connected to wi-fi, but note that service fees apply.

Find out more about the Kindle Personal Document Service.

Available formats
×

Save book to Dropbox

To save content items to your account, please confirm that you agree to abide by our usage policies. If this is the first time you use this feature, you will be asked to authorise Cambridge Core to connect with your account. Find out more about saving content to Dropbox.

Available formats
×

Save book to Google Drive

To save content items to your account, please confirm that you agree to abide by our usage policies. If this is the first time you use this feature, you will be asked to authorise Cambridge Core to connect with your account. Find out more about saving content to Google Drive.

Available formats
×